Unfortunate side effect from melatonin.

Newcomer introductions, personal anecdotes, caregiver issues, lab results, and n=1 experimentation.
THOC
New User
New User
Posts: 1
Joined: Sat Nov 16, 2019 4:57 pm

Re: Unfortunate side effect from melatonin.

Postby THOC » Sat Nov 16, 2019 5:05 pm

Thank you very much for this forum. I was having such severe bouts of diarrhea that I was scared to go to work. After reading a post on this forum, I checked the ingredients of my melatonin tablets and found magnesium stearate, something which caused me diarrhea before. I stopped taking the pills and the diarrhea stopped within 48 hours.
I can’t express how much I appreciate this.

User avatar
emmabarton
Contributor
Contributor
Posts: 46
Joined: Sun Aug 04, 2019 3:26 pm
Location: Boston area

Re: Unfortunate side effect from melatonin.

Postby emmabarton » Sat Nov 16, 2019 7:03 pm

THOC wrote:Thank you very much for this forum. I was having such severe bouts of diarrhea that I was scared to go to work. After reading a post on this forum, I checked the ingredients of my melatonin tablets and found magnesium stearate, something which caused me diarrhea before. I stopped taking the pills and the diarrhea stopped within 48 hours.
I can’t express how much I appreciate this.


Oh my goodness, that is unfortunate! I'm glad you figured it out-- and that the site was helpful. Welcome to the community! I'm not sure how familiar you are with the entire site, but there are a few key aspects that are super helpful if you're new. I recognize that another one of our member already shared some resources on this thread, but I figured it can't hurt to repeat :) . First, check out the wiki page-- it's an amazing repository of very useful information. The next is the primer, thoughtfully written by Stavia, an E4/E4 doctor from the ApoE4.info community. Finally, please consider sharing a little more about yourself in the our stories forum. We'd love to get to know you better.

If you have any other questions or comments, please feel comfortable to reach out. This is really a wonderful community filled with a lot of like-minded souls. I'm glad you're here!

Light and peace,
Emma
healing happens in relationship

Danagalmc
New User
New User
Posts: 1
Joined: Wed Jan 29, 2020 4:58 pm

Re: Unfortunate side effect from melatonin.

Postby Danagalmc » Wed Jan 29, 2020 5:44 pm

I had been taking 10mg of melatonin for the past 3months. For the past month I have had chronic diarrhea. I just stopped taking them 3 nights ago and today continue to have it, actually I felt more positive yesterday. Did this happen to anyone else? Sure hoping tomorrow is a better day! Also does drinking lots of water help to detox from the melatonin. Would love to hear how your recovery went! Thanks

User avatar
Sara Mushel, MS
Contributor
Contributor
Posts: 52
Joined: Mon Aug 05, 2019 8:10 pm

Re: Unfortunate side effect from melatonin.

Postby Sara Mushel, MS » Wed Jan 29, 2020 8:34 pm

I had been taking 10mg of melatonin for the past 3months. For the past month I have had chronic diarrhea. I just stopped taking them 3 nights ago and today continue to have it, actually I felt more positive yesterday. Did this happen to anyone else? Sure hoping tomorrow is a better day! Also does drinking lots of water help to detox from the melatonin. Would love to hear how your recovery went! Thanks

Hi Danagalmc,

Welcome to the forum! I'm so sorry to hear that you're experiencing similar symptoms. Hopefully discontinuing the melatonin will help within a few days.

In the meantime, I wanted to share a few links for you to check out if you're interested to learn more about the forum and all that it has to offer. The Welcome, Primer, and Wiki pages are great places to start. You can also search for threads on specific topics by clicking on the magnifying glass in the menu bar on the upper right corner of the page.

If you have any questions, please don't hesitate to reach out. Thanks for sharing your experience with us - we all learn from one another!

Sara

mountaineermd
Contributor
Contributor
Posts: 24
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Thu Jan 30, 2020 5:53 am

Danagalmc, Hang in there. it can take up to six weeks to completely resolve, but usually it resolves sooner.

mksween
New User
New User
Posts: 1
Joined: Tue Feb 25, 2020 12:19 pm

Re: Unfortunate side effect from melatonin.

Postby mksween » Tue Feb 25, 2020 12:25 pm

A few years ago, I experienced horrible diarrhea. Every time food or liquid entered my body, I had to run straight to the bathroom. My Dr. could find nothing in my stool sample. A friend told me it may be magnesium in my Melatonin supplement and advised me to check the ingredients. It seems manufacturers sometimes add magnesium to their Melatonin products because Melatonin is know to cause constipation. [not sure about pure melatonin]. Sure enough, it did contain magnesium. I recently tried Melatonin (half a 3 mg tablet) again and it had the same effect of causing violent diarrhea. Even after stopping taking it, I had diarrhea for two weeks. So I am off Melatonin for good.

Flo
Contributor
Contributor
Posts: 57
Joined: Tue Aug 06, 2019 3:15 am
Location: Jersey, Channel Islands

Re: Unfortunate side effect from melatonin.

Postby Flo » Wed Feb 26, 2020 2:52 am

mksween wrote:So I am off Melatonin for good.


Dear mksween,

Welcome to the forum!
So glad you managed to work out the issue, your perseverance to get to the root cause paid off!
We would all love to know a little bit more about you, so if you get the chance, why not introduce yourself on Our Stories forum?
If you haven't found it already, the Primer is a wonderful source of information about everything Apoe4 - it was written by one of our member physician and contains lots of scientific information as well as practical step to improve your lifestyle.
Additionally, I've found the How-to section of the Wiki really helpful to help me understand how the website works, so you might too!

Any questions, please don't hesitate to ask.
Warm regards
Flo

mountaineermd
Contributor
Contributor
Posts: 24
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Wed Feb 26, 2020 7:00 am

I suspect that it is melatonin itself that causes the watery diarrhea. I have take magnesium supplements without any diarrhea, yet my melatonin experience led me to initiate the experience on this site. I happen to be Apoe3/4, but I doubt there is any relation to ones Apoe status.

Benson
Contributor
Contributor
Posts: 4
Joined: Thu Apr 16, 2020 10:24 pm

Re: Unfortunate side effect from melatonin.

Postby Benson » Thu Apr 16, 2020 10:55 pm

I have been taking 1mg of melatonin together with nytol for 6 weeks when I developed dirahea. Thank God I saw this forum and stopped both. It has been two weeks now and the dirahea has not stopped. My stomach growls a lot and I get anxiety which is really disrupting my normal routine. Did anyone experience this kind of growling as there I would realise something is wrong. I know it can take up to six weeks to resolve but with just 1mg for 6 weeks it can have such a devastating effect? It is really disturbing and I am freaking out that something is wrong.

mountaineermd
Contributor
Contributor
Posts: 24
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Fri Apr 17, 2020 5:15 am

Benson, I do not remember stomach growling as a significant part of my symptoms. My experience was relentless, persistent watery diarrhea, worse in the morning. No fever, no pain. The original article said it could take up to six weeks. Mountaineermd.


Return to “Our Stories”

Who is online

Users browsing this forum: No registered users and 3 guests